Maryland, 2002Damaging Wind in Maryland, May 31, 2002
May 31, 2002 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 6 hours 5 minutes earlier.
Area forecast discussion, May 31, 2:10 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002
SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.
FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.
AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.
TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS. ...GIORDANO
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
In the hours before
Special weather statement, May 31, 4:01 PM EST, 4 hours 14 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-
WVZ001>004-012-021>023-041-010300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT FRI MAY 31 2002
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
FAYETTE GREENE INDIANA WASHINGTON
WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO PRESTON TUCKER
WETZEL
IN OHIO...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
IN MARYLAND...
GARRETT
Local storm report, May 31, 5:10 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM POLK PA WIND DAMAGE
05/31/02 VENANGO TREES DOWN. REPORTED BY
SKYWARN SPOTTER
0420 PM SHARON PA .88 INCH HAIL
05/31/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0425 PM SHARON PA 1.00 INCH HAIL
05/31/02 MERCER REPORTED BY EMERGENCY
MANAGEMENT
0430 PM SIGEL PA WIND DAMAGE
05/31/02 JEFFERSON LARGE TREES BLOWN DOWN.
REPORTED BY POLICE
0530 PM PEKIN OH .75 INCH HAIL
05/31/02 CARROLL REPORTED BY SKYWARN
SPOTTER
0610 PM BADEN PA 1.00 INCH HAIL
05/31/02 BEAVER REPORTED BY SKYWARN
SPOTTERLocal storm report, May 31, 5:50 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM POLK PA WIND DAMAGE
05/31/02 VENANGO TREES DOWN. REPORTED BY
SKYWARN SPOTTER
0420 PM SHARON PA .88 INCH HAIL
05/31/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0425 PM SHARON PA 1.00 INCH HAIL
05/31/02 MERCER REPORTED BY EMERGENCY
MANAGEMENT
0430 PM SIGEL PA WIND DAMAGE
05/31/02 JEFFERSON LARGE TREES BLOWN DOWN.
REPORTED BY POLICE
0530 PM PEKIN OH .75 INCH HAIL
05/31/02 CARROLL REPORTED BY SKYWARN
SPOTTER
0530 PM WAYNESBURG OH WIND DAMAGE
05/31/02 CARROLL LARGE TREES BLOWN
DOWN. REPORTED BY
SKYWARN SPOTTER
0610 PM BADEN PA 1.00 INCH HAIL
05/31/02 BEAVER REPORTED BY SKYWARN
SPOTTER
0615 PM BELL ACRES PA 0.75 INCH HAIL
05/31/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTER
0625 PM STEUBENVILLE OH 0.88 INCH HAIL
05/31/02 JEFFERSON REPORTED BY
SKYWARN SPOTTER
0630 PM MCCANDLESS PA 1.00 INCH HAIL
05/31/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTER
0625 PM COSHOCTON OH 1.50 INCH HAIL
05/31/02 COSHOCTON REPORTED BY SKYWARN
SPOTTER
0630 PM FREEPORT PA WIND DAMAGE
05/31/02 BUTLER LARGE TREES BLOWN DOWN.
REPORTED BY SKYWARN
SPOTTER
0635 PM WEXFORD PA WIND DAMAGE
05/31/02 ALLEGHENY LARGE TREES AND POWER LINES
BLOWN DOWN. REPORTED BY
SKYWARN SPOTTER
0635 PM WAKATOMIKA OH 0.75 INCH HAIL
05/31/02 COSHOCTON GROUND COVERED. REPORTED
BY SKYWARN SPOTTER
0645 PM FRAZEYSBURG OH 0.75 INCH HAIL
05/31/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTER
0640 PM MILLVALE PA WIND DAMAGE
05/31/02 ALLEGHENY POWER LINES AND TREES
BLOWN DOWN. REPORTED BY
SKYWARN SPOTTER
0645 PM PENN HILLS PA 0.75 INCH HAIL
05/31/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTER
0650 PM ETNA PA 1.00 INCH HAIL
05/31/02 ALLEGHENY BROKEN WINDOWS. REPORTED
BY SKYWARN SPOTTERLocal storm report, May 31, 6:20 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
720 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM EAST MCKEESPORT PA WIND DAMAGE
05/31/02 ALLEGHENY POWER LINES AND LARGE
TREES DOWN. REPORTED
BY SKYWARN SPOTTER
0710 PM EAST MCKEESPORT PA FLOODING
05/31/02 ALLEGHENY US 30 AND SR 148
CLOSED BY HIGH WATER
AND DEBRIS. REPORTED
BY SKYWARN SPOTTER
0722 PM MCMURRAY PA WIND DAMAGE
05/31/02 WASHINGTON LARGE TREES BLOWN DOWN.
REPORTED BY SKYWARN SPOTTERLocal storm report, May 31, 6:20 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
720 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM EAST MCKEESPORT PA WIND DAMAGE
05/31/02 ALLEGHENY POWER LINES AND LARGE
TREES DOWN. REPORTED
BY SKYWARN SPOTTER
0710 PM EAST MCKEESPORT PA FLOODING
05/31/02 ALLEGHENY US 30 AND SR 148
CLOSED BY HIGH WATER
AND DEBRIS. REPORTED
BY SKYWARN SPOTTERThunderstorm Wind, Garrett
- When
- May 31, 8:15 PM EST
- Where
- Garrett County, Mc Henry
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.550, -79.350
Thunderstorm winds downed several large trees and power lines in the Deep Creek Lake area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, May 31, 20021 death · 54 injured · $10 million · 1 in hail · 7 events
- Heat in Missouri, May 31, 20022 deaths · 1 event
- Tornado in New York, May 31, 20027 injured · $600,000 · F1 · 1 event
- Rip Current in North Carolina, May 31, 20021 death · 1 event
- Tornadoes and Hail in New York, May 31, 2002$616,000 · F1 · 30 events
- Hail and Damaging Winds in Ohio, May 31, 2002$336,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strikes in New Hampshire, May 31, 2002$150,000 · 50 kt wind · 24 events
- Tornado and Damaging Winds in Maine, May 31, 20021 injured · $60,000 · F1 · 9 events
- Hail and Damaging Winds in California, May 31, 2002$300,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, May 31, 2002$190,000 · 55 kt wind · 6 events
- Hail in Iowa, May 31, 2002$128,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Ohio, May 31, 2002$72,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299478.